Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Tucson, AZ

August 10, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2012, 5:32 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 5:32 PM MST (00:32 UTC)
Expired
Aug 10, 2012, 6:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS55 KTWC 110032
SVRTWC
AZC019-110115-
/O.NEW.KTWC.SV.W.0058.120811T0032Z-120811T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 615 PM MST

* AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF KITT PEAK...OR
  11 MILES EAST OF SELLS...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN  
  ISIDRO...LITTLE TUCSON...ARTESA...COMOBABI...NOLIC...BIG FIELDS    
  AND SELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3185 11206 3221 11196 3201 11157 3182 11164
TIME...MOT...LOC 0031Z 111DEG 11KT 3196 11171

$$
2 follow-up statements
491 
WWUS55 KTWC 110048
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST FRI AUG 10 2012

AZC019-110115-
/O.CON.KTWC.SV.W.0058.000000T0000Z-120811T0115Z/
PIMA AZ-
548 PM MST FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR CENTRAL PIMA COUNTY...

AT 547 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAN ISIDRO...OR 6
MILES NORTHEAST OF SELLS...MOVING WEST AT 15 MPH.

LAT...LON 3185 11206 3221 11196 3201 11157 3182 11164
TIME...MOT...LOC 0048Z 111DEG 11KT 3198 11180

$$
059 
WWUS55 KTWC 110115
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST FRI AUG 10 2012

AZC019-110125-
/O.EXP.KTWC.SV.W.0058.000000T0000Z-120811T0115Z/
PIMA AZ-
615 PM MST FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE WARNING WAS NO LONGER SEVERE. 

LAT...LON 3185 11206 3221 11196 3201 11157 3182 11164
TIME...MOT...LOC 0115Z 111DEG 11KT 3201 11189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:12 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST FRI AUG 10 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT TEMPERATURES THROUGH
THE WEEKEND WITH NEAR RECORD HIGHS IN SOME LOCATIONS. ISOLATED
THUNDERSTORMS WILL BE LIMITED TO AREAS FROM TUCSON WESTWARD AND
MAINLY NEAR THE MOUNTAINS THROUGH SATURDAY BEFORE INCREASING AGAIN
EARLY NEXT WEEK.

&&

.DISCUSSION...LATEST VIS SATELLITE IMAGERY SHOWS A DECENT CU FIELD
MAINLY ACROSS PIMA/SANTA CRUZ AND COCHISE COUNTIES WITH JUST AN
ISOLATED SHOWER OR TWO IN THE LAST HOUR OVER FAR WESTERN
COCHISE/EASTERN SANTA CRUZ COUNTY. MEANWHILE...RELATIVELY DRIER AIR
REMAINS IN CONTROL ACROSS MUCH OF THE FORECAST AREA WITH PWAT VALUES
RANGING FROM ABOUT 0.75 INCHES ACROSS EASTERN AREAS TO 1.25 INCHES
ACROSS THE WESTERN DESERTS. A WEAK INVERTED TROUGH IS SEEN ON THE
LATEST WV IMAGERY MAKING ITS WAY NORTHWEST FROM SONORA MEXICO. WITH
THAT SAID...EXPECT THE INFLUENCE OF THE TROUGH IN COMBINATION WITH
THE MOISTURE FIELD TO RESULT IN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY FROM THE TUCSON AREA SOUTH AND WEST INTO THIS
EVENING. THE WESTERN DESERTS WILL STILL BE UNDER THE INFLUENCE OF
THIS INVERTED TROUGH SATURDAY WITH A FAIRLY SIMILAR SETUP EXPECTED
RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY TO
THE WEST OF TUCSON.

BY SUNDAY AND INTO EARLY NEXT WEEK...LOOKING AT A GRADUAL INCREASE
IN MOISTURE COMING AROUND THE HIGH PRESSURE ALOFT PARKED NEAR THE
ARIZONA/NEW MEXICO BORDER TO AT LEAST BRING A SLIGHT CHANCE OF
SHOWERS AND STORMS TO THE REMAINDER OF THE FORECAST AREA.
TEMPERATURES ARE EXPECTED TO PEAK BY SUNDAY AND MONDAY WITH HIGHS
JUST SHY OF 110 DEGREES IN TUCSON. BY MIDWEEK WE'LL BE WATCHING THE
MOISTURE FROM WHAT IS CURRENTLY TD ERNESTO AND WHAT WILL LIKELY
BECOME HECTOR IN THE NEXT COUPLE DAYS AS THE CIRCULATION MOVES INTO
THE EASTERN PACIFIC. MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT IN
BRINGING INCREASED MOISTURE FROM THE SOUTH BY MID TO LATE NEXT WEEK
AS THE RIDGING ALOFT ELONGATED MORE EAST-WEST INTO THE GULF COAST
STATES. THIS WOULD BRING A RAMP UP IN THE MONSOON. STILL PLENTY OF
TIME TO MONITOR THIS BUT THIS SHOULD KNOCK TEMPS BACK DOWN CLOSER TO
NORMAL BY LATER NEXT WEEK.

&&

.AVIATION...FEW-SCT CLOUDS AROUND 8-12K FT AGL INTO EARLY SATURDAY
MORNING. SLIGHT CHANCE OF -TSRA/-SHRA MAINLY SOUTH AND WEST OF KTUS
THIS AFTERNOON/EVENING. SURFACE WINDS THRU THIS EVENING OR 11/06Z
ELY/SELY 5-15 KTS WITH LOCAL GUSTS TO 25 THROUGH 03Z
SATURDAY...OTHERWISE GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...STRONG HIGH PRESSURE ALOFT WILL RESULT IN A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE HIGHER TERRAIN AND AREAS WEST OF
TUCSON THROUGH SATURDAY. THUNDERSTORM CHANCES WILL GRADUALLY
INCREASE EARLY NEXT WEEK AS THE HIGH PRESSURE SYSTEM WEAKENS. GUSTY
WINDS WILL SUBSIDE THIS EVENING...OTHERWISE EXPECT HOT DAYTIME
TEMPERATURES WITH NORMAL DIURNAL WIND TRENDS INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 10, 12:15 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST FRI AUG 10 2012

AZZ501>503-515-110600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-BABOQUIVARI MOUNTAINS-
1215 PM MST FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON AND INTO THIS EVENING. OTHERWISE...THE MAIN STORY
WILL BE THE CONTINUED VERY HOT TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED THIS
WEEKEND WITH A GRADUAL INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN VERY
HOT THIS WEEKEND WITH SOME GRADUAL COOLING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504>514-110600-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1215 PM MST FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED THIS AFTERNOON WITH MAINLY DRY
CONDITIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND WITH
A GRADUAL INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY THE
MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN VERY HOT THIS
WEEKEND WITH SOME GRADUAL COOLING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 10, 5:00 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ORGAN PIPE NATIONAL MON 31.96N 112.80W
08/10/2012                   PIMA               AZ   CO-OP OBSERVER

            PIECES OF ROOF BLOWN OF VISITOR CENTER

&&

EVENT NUMBER TWC1200062

MJ

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:05 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 10, 6:23 PM MSTSpecial Weather StatementTWCPima52 min
Aug 11, 1:19 AM MSTSpecial Weather StatementTWCPima41 min
Aug 11, 2:02 PM MSTSpecial Weather StatementTWCPima43 min
Aug 11, 2:38 PM MSTSevere Thunderstorm WarningTWCPima22 min
Aug 11, 3:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 11, 3:41 PM MSTSevere Thunderstorm WarningTWCPima34 min
Aug 11, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 11, 4:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 11, 4:19 PM MSTSevere Thunderstorm WarningTWCPima26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.